Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 289, NWS Atlanta, GA

September 25, 2024Bartow County, Floyd County, Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 25, 2024, 10:47 AM EDT for Bartow County, Floyd County, Polk County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2024, 10:47 AM EDT (14:47 UTC)
Expired
Sep 25, 2024, 11:30 AM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bartow County, GA, Floyd County, GA, Polk County, GA

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

170 
WUUS52 KFFC 251447
SVRFFC
GAC015-115-233-251530-
/O.NEW.KFFC.SV.W.0289.240925T1447Z-240925T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1047 AM EDT Wed Sep 25 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Floyd County in northwestern Georgia...
  Western Polk County in northwestern Georgia...
  Western Bartow County in northwestern Georgia...

* Until 1130 AM EDT.

* At 1046 AM EDT, a severe thunderstorm was located near Cave Spring,
  or near Cedartown, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rome, Cedartown, Euharlee, Aragon, Cave Spring, Kingston,
  Taylorsville, Shannon, Fish Creek, Pinson, Lindale, Armuchee, and
  Seney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3445 8517 3442 8510 3441 8511 3440 8510
      3440 8503 3439 8502 3437 8495 3416 8486
      3394 8525 3403 8541 3407 8542
TIME...MOT...LOC 1446Z 211DEG 25KT 3406 8530 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
032 
WWUS52 KFFC 251519
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1119 AM EDT Wed Sep 25 2024

GAC015-115-233-251530-
/O.CON.KFFC.SV.W.0289.000000T0000Z-240925T1530Z/
Floyd GA-Polk GA-Bartow GA-
1119 AM EDT Wed Sep 25 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR SOUTHEASTERN FLOYD...NORTH CENTRAL POLK AND WESTERN BARTOW
COUNTIES...

At 1119 AM EDT, a severe thunderstorm was located over Rome, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rome, Cedartown, Euharlee, Cave Spring, Kingston, Shannon, Seney,
Pinson, Lindale, and Armuchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3445 8517 3442 8510 3441 8511 3440 8510
      3440 8503 3439 8502 3437 8495 3416 8486
      3399 8522 3407 8530 3414 8533
TIME...MOT...LOC 1519Z 211DEG 25KT 3426 8516 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
183 
WWUS52 KFFC 251530
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1130 AM EDT Wed Sep 25 2024

GAC015-115-233-251540-
/O.EXP.KFFC.SV.W.0289.000000T0000Z-240925T1530Z/
Floyd GA-Polk GA-Bartow GA-
1130 AM EDT Wed Sep 25 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD...NORTH
CENTRAL POLK AND WESTERN BARTOW COUNTIES HAS EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3445 8517 3442 8510 3441 8511 3440 8510
      3440 8503 3439 8502 3437 8495 3416 8486
      3399 8522 3407 8530 3414 8533
TIME...MOT...LOC 1530Z 211DEG 25KT 3429 8514 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 10:10 AM EDT, 37 minutes earlier.

Area forecast discussion, Sep 25, 10:10 AM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1010 AM EDT Wed Sep 25 2024

...Morning Update...

.UPDATE...
Issued at 1004 AM EDT Wed Sep 25 2024

Latest radar imagery shows light rain showers spreading over
portions of North GA (as far south as I-20) this morning. This
activity is in association with a surface trough situated across
northwest GA and a frontal boundary a little further back to the
west. We are expecting rain showers and thunderstorms to overspread
the region through the day today as the frontal boundary sags south
and east. Thunderstorm chances look to peak during the afternoon and
an isolated strong or severe storm cannot be ruled out as heating
will be greatest around this time along with ample shear. With
increasing clouds and rain in the area, temperatures should not be
oppressive today -- current temperatures are in the 70s and for
most of the area today these shouldn't fluctuate too much.
Southeast GA, where there are slightly less clouds and lower rain
chances, temperatures will once again climb into the 80s this
afternoon. The forecast largely remains on track and only a few
updates were made to reflect current trends.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 330 AM EDT Wed Sep 25 2024

A weak trough is situated across NW GA early this morning. The
trough is fairly well depicted on the regional radar pictures,
where convection has formed. A weak frontal boundary is situated a
little further west and should continue to push eastward through
the period. Tropical moisture will continue to interact with the
boundaries and is expected to bring locally heavy rainfall to
portions of north and central GA through tonight.

Copious amounts of moisture/rainfall will begin to overspread the
CWA tonight and continue through Thursday ahead of Helene. For
the short term period, the axis of heaviest rainfall will be in
the vicinity of the surface trough/front. For now, that looks like
it should roughly set up along the I-85 corridor or a little
westward. Storm total QPF through Thursday afternoon of 3 to 5
inches is likely with some locally higher amounts possible. Will
make no changes to the Flood Watch. Winds should become breezy
late in the period, but the strongest winds should begin to
overspread the area later Thursday.

With all the rain and clouds, temperatures near normal are
anticipated and the record setting max temps look to be over for
now.

A few strong storms or an isolated severe storm will be possible
today, especially during the afternoon when heating has the best
chance. CAPE values will be marginal but good shear will be
present. An isolated tornado cannot be ruled out, even when much
of the surface instability is lost. The potential for tropical
tornadoes will increase on Thursday as Helene approaches the Gulf
Coast and the outer rainbands impact the CWA.

NListemaa

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 330 AM EDT Wed Sep 25 2024

Tropical Storm Helene is currently positioned east of the Yucatan
Peninsula and is forecast to track northward over the eastern
Gulf of Mexico through today and Thursday. Helene is forecast to
become a major hurricane shortly before making landfall along the
Big Bend of Florida on Thursday evening. Significant impacts are
expected across the forecast area Thursday and Friday as Helene
tracks northward between a mid/upper-level trough to the west and
a mid/upper-level ridge to the east. Some degree of uncertainty
remains regarding the exact track of the center of the storm
across the forecast area, but again, substantial impacts are
expected across north and central Georgia. Details follow...

Rainfall: As mentioned in the short term discussion, a
significant rainfall event is expected today (Wednesday) and will
be followed by the expansive rain shield of Helene on Thursday,
setting the stage for what may be substantial flash flooding and
localized river flooding. Additional rainfall of 2.5 to 3.5 inches
is expected Thursday night through Friday night with isolated
areas of 4-5 inches. Given the heavy rainfall expected atop
saturated soils, there is a Moderate Risk (level 3 of 4) across
essentially all of the forecast area Thursday night into early
Friday morning. There is a Slight Risk (level 2 of 4) for
excessive rainfall along and north of I-20 on Friday. A Flood
Watch remains in effect across the entire forecast area until 18z
Friday.

Winds: The strong winds associated with the inner portion of
Helene are not forecast to arrive until Thursday afternoon and
evening. Winds will increase from south to north late Thursday
through Friday morning, with sustained winds at 25-35 mph and
gusts of 35-50 mph. Gusty conditions are expected essentially
area-wide given the size of the system. Even stronger sustained
winds and gusts are expected for areas closest to the center of
Helene. Where exactly these strongest winds occur will depend on
the track of the center. Given the moisture-laden soils by this
time, areas of tree damage and power line damage are likely.
Discussion has begun regarding issuance and coverage area of a
Tropical Storm Watch.

Tornadoes: There is a Slight Risk (level 2 of 5) across our far
southeastern counties and a Marginal Risk (level 1 of 5) across
much of east-central Georgia for tropical cyclone tornadoes
Thursday night into early Friday morning. The potential for low-
topped supercells and thus short-lived tornadoes will be maximized
for areas east of the center of Helene.

Fortunately, Helene will move at a fast pace, exiting the
forecast area on Friday morning. The system will be absorbed into
the mid-latitude flow and enhance the mid/upper-level troughing
over the Southeast. Maintaining a mention of isolated to scattered
showers and storms this weekend through early next week as
ensemble guidance depicts continued upper-level troughing and
decent moisture.

Martin

&&

.AVIATION...
(12Z TAFS)
Issued at 649 AM EDT Wed Sep 25 2024

Messy forecast on tap for the next several days. MVFR cigs should
begin to move in during the mid morning. Some isold/sct shra
become more likely around that time too. The widespread shra/tsra
expected by early afternoon and affecting vsbys. Embedded TSRA
becomes likely by the late afternoon. On and off shra/sct TSRA for
the remainder of the period. Winds should remain on the east
side. IFR cigs expected overnight. Winds should become gusty by
early tomorrow morning.

//ATL Confidence...12Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  74  67  78 / 100 100 100  50
Atlanta         67  72  67  75 / 100 100 100  40
Blairsville     62  69  62  72 / 100 100 100  80
Cartersville    65  73  65  76 /  90 100 100  50
Columbus        70  75  67  79 / 100 100 100  20
Gainesville     66  72  67  75 / 100 100 100  50
Macon           69  76  68  80 / 100 100 100  20
Rome            65  72  67  77 /  90 100  90  60
Peachtree City  67  73  65  76 / 100 100 100  30
Vidalia         73  80  72  85 /  90 100 100  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 2 PM EDT this afternoon through Friday
afternoon for GAZ001>009-011>016-019>025-027-030>039-041>062-
066>076-078>086-089>098-102>113.

Tropical Storm Watch for GAZ069-071-072-079>086-089>098-102>113.

&&

SHORT TERM...NListemaa
LONG TERM....Martin
AVIATION...NListemaa
Hazardous weather outlook, Sep 25, 7:12 AM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
712 AM EDT Wed Sep 25 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261115-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
712 AM EDT Wed Sep 25 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Periods of heavy rainfall and localized flash flooding, which are
not associated with Helene, are expected across portions of north
and central Georgia. The greatest potential for flash flooding
will be roughly along the Interstate 85 corridor. In addition, a
few strong to severe storms with damaging winds will be possible.
A tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A Flood Watch is in effect for north and central Georgia this
afternoon through Friday afternoon. A Tropical Storm Watch is now
in effect until Friday afternoon.

Helene will move across the forecast area Thursday and Friday,
bringing heavy rainfall, flash flooding and river flooding,
tropical storm force winds, and the potential for short-lived
tornadoes. Tropical storm force winds will likely result in areas
of tree damage and power line damage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 25, 10:39 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1039 AM EDT Wed Sep 25 2024

GAZ019-020-030-251530-
Polk GA-Bartow GA-Floyd GA-
1039 AM EDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of Floyd, western Polk
and western Bartow Counties through 1130 AM EDT...

At 1038 AM EDT, a strong thunderstorm was near Cedartown, moving
northeast at 30 mph.

HAZARD...Winds 40 to 50 mph, pea sized hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Rome, Cedartown, Euharlee, Aragon, Cave Spring, Kingston,
Taylorsville, Shannon, Fish Creek, Pinson, Etna, Lindale, Armuchee,
and Seney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3443 8521 3444 8518 3440 8510 3440 8508
      3436 8497 3416 8486 3392 8528 3398 8540
      3409 8542
TIME...MOT...LOC 1438Z 211DEG 25KT 3403 8533

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:14 AM EDTTropical Storm WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 89 more12 hr
Sep 25, 10:39 AM EDTSpecial Weather StatementFFCFloyd, Polk51 min
Sep 25, 11:11 AM EDTHurricane WarningFFCBibb, Bleckley, Butts, Chattahoochee, Crawford, Crisp and 27 more42 hr
Sep 25, 11:11 AM EDTTropical Storm WarningFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more48 hr
Sep 25, 11:32 AM EDTSpecial Weather StatementFFCBartow43 min
Sep 25, 12:24 PM EDTSpecial Weather StatementFFCCarroll, Haralson51 min
Sep 25, 2:34 PM EDTSpecial Weather StatementFFCWhite26 min
Sep 25, 4:03 PM EDTRiver Flood WarningFFCDeKalb, Rockdale3 days
Sep 25, 4:03 PM EDTRiver Flood WarningFFCNewton, Rockdale4 days
Sep 25, 4:11 PM EDTRiver Flood WarningFFCBarrow, Jackson71 hr
Sep 25, 4:15 PM EDTRiver Flood WarningFFCForsyth, Fulton3 days
Sep 25, 4:27 PM EDTSpecial Weather StatementFFCTroup48 min
Sep 25, 5:13 PM EDTSpecial Weather StatementFFCClayton, Cobb, Coweta, DeKalb, Douglas, Fayette and 2 more47 min
Sep 25, 5:30 PM EDTSpecial Weather StatementFFCStewart30 min
Sep 25, 5:57 PM EDTFlash Flood WarningFFCHarris, Meriwether, Muscogee, Pike, Talbot, Troup and 1 more2 hr
Sep 25, 6:02 PM EDTSpecial Weather StatementFFCStewart28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.